Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Pittsburgh, PA

May 3, 2018Armstrong County, Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 3, 2018, 4:47 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 4:47 PM EDT (20:47 UTC)
Expired
May 3, 2018, 5:15 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Indiana County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS51 KPBZ 032047
SVRPBZ
PAC005-063-032115-
/O.NEW.KPBZ.SV.W.0007.180503T2047Z-180503T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
447 PM EDT THU MAY 3 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Indiana County in west central Pennsylvania...
  Eastern Armstrong County in west central Pennsylvania...

* Until 515 PM EDT.

* At 446 PM EDT, a severe thunderstorm was located 7 miles north of
  Indiana, moving east at 50 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Clymer...                         Chevy Chase Heights...
  Ernest...                         Marion Center...
  Cherry Tree...                    Creekside...
  Plumville...                      Glen Campbell...
  Atwood...                         Dixonville...
  Commodore...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4072 7880 4072 7881 4067 7883 4064 7885
      4063 7923 4081 7926 4088 7881 4073 7881
TIME...MOT...LOC 2046Z 263DEG 43KT 4074 7915 

HAIL...1.00IN
WIND...60MPH
 
$$
SKH
2 follow-up statements
381 
WWUS51 KPBZ 032058
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
458 PM EDT THU MAY 3 2018

PAC005-063-032115-
/O.CON.KPBZ.SV.W.0007.000000T0000Z-180503T2115Z/
Indiana PA-Armstrong PA-
458 PM EDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN INDIANA AND EASTERN ARMSTRONG COUNTIES...

At 457 PM EDT, a severe thunderstorm was located 12 miles northwest
of Northern Cambria, or 12 miles south of Punxsutawney, moving east
at 55 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Clymer...                         Marion Center...
Cherry Tree...                    Plumville...
Glen Campbell...                  Dixonville...
Commodore...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4072 7880 4072 7881 4067 7883 4064 7885
      4066 7912 4082 7922 4088 7881 4073 7881
TIME...MOT...LOC 2057Z 263DEG 43KT 4076 7897 

HAIL...<.75IN
WIND...60MPH
 
$$

07
664 
WWUS51 KPBZ 032113
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
513 PM EDT THU MAY 3 2018

PAC005-063-032122-
/O.EXP.KPBZ.SV.W.0007.000000T0000Z-180503T2115Z/
Indiana PA-Armstrong PA-
513 PM EDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIANA AND
EASTERN ARMSTRONG COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4072 7880 4072 7881 4067 7883 4064 7885
      4066 7912 4082 7922 4088 7881 4073 7881
TIME...MOT...LOC 2112Z 263DEG 43KT 4078 7874 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:13 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 3, 3:13 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
313 PM EDT Thu May 3 2018

.SYNOPSIS...
Shower and thunderstorm chances will continue through Friday
with the approach of a cold front. The front may stall and then
bow back north on Saturday, with lingering showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms are ongoing across mainly the northern
half of the CWA at this time, supported by a shortwave
traveling over the existing ridge over the area. So far, storms
have been rather tame in nature, as CAPE profiles remain rather
pedestrian overall. Mid-level flow remains strong, as we are
sampling up to 50 knots on the PBZ radar between 10 and 20k
feet. Any storm that can manage to stand up and get some mass
above the freezing level may be able to tap this flow, as well
as marginal downburst potential due to theta-E differences of
around 20K. So, cannot totally rule out a severe storm or two,
but chances of more than that are looking rather low due to the
overall short and skinny CAPE.

Activity should calm for a bit this evening behind the
convection and shortwave, but coverage will pick up again
overnight in advance of a more significant shortwave entering
the western Great Lakes. Kept thunder chances in for now, but
this may be overdone especially considering the weaker-than-
expected CAPE today. Higher PoPs are still located to the north
of Pittsburgh for the most part. Another night of well-above
normal low temperatures is anticipated.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Have continued with likely PoPs for Friday for the approach and
partial passage of a surface cold front, with the main surface
low racing off across southern Ontario into Quebec. As far as
severe risk, conditions look similar to today in that CAPE will
be the limiting factor, despite favorable shear, which should
incorporate a directional as well as a speed component. Again,
any storm that manages to achieve some height could produce
strong wind gusts. SPC has maintained a marginal risk for
Friday, which seems reasonable.

The boundary should reach the southern reaches of the CWA Friday
night before stalling out in the general area of the Mason-Dixon
line. So, a relative drying period is expected late Friday night
into Saturday morning.

The models continue to bow the boundary back northward as a
shortwave digs into the Tennessee Valley on Saturday, inducing
surface low development along the front. The NAM remains the
most aggressive with a stronger shortwave and further northwest
push of moisture, but it has backed off a bit with the 12Z run.
Will continue with the consensus idea on placement and strength,
but still have likely PoPs as far north and west as LBE and AFJ
by Saturday evening.

Above-normal temperatures on Friday will back off towards more
seasonal levels by Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Still expecting a followup shortwave and surface front to
arrive on Sunday as the preceding disturbance moves off to the
east. This will keep at least scattered showers in the forecast
into Sunday evening, with a drier pattern finally taking hold on
Monday. High pressure will then provide dry weather for Tuesday
and Wednesday, with temperatures near or a touch above
climatology. The next system may then make an approach on
Thursday with the next chance of rain.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Most of the forecast period should have VFR conditions, with the
exception of restrictions in afternoon thunderstorms today and
Friday. However, FKL/DUJ will have an extended period of MVFR
ceilings overnight with steadier rain occurring.

One area of scattered thunderstorms will affect FKL/DUJ during
the afternoon hours, in addition to a line of thunderstorms that
has developed across central Ohio and is moving to the east.
Added tempo groups in several TAFs from Pittsburgh to the south
and west to account for the gusty winds and reduced
visibilities that have been observed so far with this line.

OUTLOOK...
Restriction potential continues with the approach and passage
of a cold front Fri and Fri night. Restrictions are possible
again with Sat- Sun low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 3, 4:31 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Thu May 3 2018

OHZ039>041-049-050-PAZ007>009-013>016-020>023-WVZ001-040845-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Hancock-
431 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms this afternoon and evening. The
main severe threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ001-OHZ048-057>059-068-069-PAZ029-031-073>076-WVZ002>004-012-021-
509>514-040845-
Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 1:23 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU MAY 3 2018

OHZ039-048-057-031815-
Tuscarawas-Coshocton-Muskingum-
123 PM EDT THU MAY 3 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COSHOCTON...NORTHWESTERN MUSKINGUM AND NORTHWESTERN
TUSCARAWAS COUNTIES...

At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Loudonville to Granville South.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Coshocton...                      Frazeysburg...
Warsaw...                         Nellie...
Walhonding...                     Layland...
Blissfield...                     New Guilford...
Cooperdale...

LAT...LON 4045 8219 4045 8173 4054 8167 4063 8167
      4064 8160 4019 8189 4010 8219
TIME...MOT...LOC 1722Z 244DEG 40KT 4057 8223 4006 8256

CL
Special weather statement, May 3, 3:13 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
313 PM EDT THU MAY 3 2018

OHZ041-049-050-PAZ013-014-020>022-029-WVZ001-002-031945-
Jefferson-Harrison-Columbiana-Armstrong-Butler-Lawrence-Beaver-
Washington-Allegheny-Brooke-Hancock-
313 PM EDT THU MAY 3 2018

...A LINE OF SHOWERS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN HARRISON...NORTHERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHWESTERN WASHINGTON...BEAVER...SOUTHERN LAWRENCE...
SOUTHERN BUTLER...WESTERN ALLEGHENY...WEST CENTRAL ARMSTRONG...
NORTHEASTERN BROOKE AND HANCOCK COUNTIES...

At 313 PM EDT, radar indicated showers were located along a line
extending from East Palestine to 8 miles west of Wintersville.
Movement was east at 45 mph.

Wind gusts up to 55 mph and small hail are possible with these
showers.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Ross Township...                  McCandless Township...
Cranberry...                      Moon Township...
Weirton...                        Steubenville...
Butler...                         Franklin Park...
East Liverpool...                 Aliquippa...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 44.
  Interstate 79 in Pennsylvania between mile markers 22 and 68.
  Parkway North between mile markers 1 and 13.

LAT...LON 4028 8011 4038 8094 4092 8050 4095 7955
TIME...MOT...LOC 1913Z 270DEG 41KT 4085 8051 4042 8086
Special weather statement, May 3, 3:45 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT THU MAY 3 2018

PAZ014-015-020>022-073-032015-
Armstrong-Butler-Clarion-Westmoreland-Beaver-Allegheny-
345 PM EDT THU MAY 3 2018

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN BEAVER...BUTLER...NORTHERN ALLEGHENY...NORTHWESTERN
WESTMORELAND...NORTHWESTERN ARMSTRONG AND SOUTHERN CLARION
COUNTIES...

At 345 PM EDT, radar indicated showers were located along a line
extending from near Slippery Rock to near Ambridge. Movement was east
at 50 mph.

Wind gusts up to 55 mph are possible with these showers.

Locations impacted include...
Ross Township...                  McCandless Township...
Cranberry...                      Moon Township...
Butler...                         Franklin Park...
Aliquippa...                      Clarion...
Knox...                           Rimersburg...
Shaler Township...                Hampton Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 22 and 45.
  Interstate 79 in Pennsylvania between mile markers 38 and 64.
  Interstate 80 in Pennsylvania between mile markers 43 and 66.
  Parkway North between mile markers 9 and 13.

LAT...LON 4059 7972 4048 8039 4110 7996 4133 7921
TIME...MOT...LOC 1945Z 252DEG 44KT 4105 7997 4056 8031

SKH
Special weather statement, May 3, 4:00 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
400 PM EDT THU MAY 3 2018

PAZ009-014>016-022-023-032100-
Armstrong-Jefferson-Forest-Butler-Clarion-Indiana-
400 PM EDT THU MAY 3 2018

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL INDIANA...SOUTHEASTERN BUTLER...JEFFERSON...CENTRAL
ARMSTRONG...CLARION AND SOUTHERN FOREST COUNTIES...

At 359 PM EDT, radar indicated showers were located along a line
extending from 6 miles west of Knox to near Mars. Movement was
northeast at 60 mph.

Wind gusts up to 45 mph are possible with these showers.

Locations impacted include...
Butler...                         Punxsutawney...
Clarion...                        Kittanning...
Brookville...                     Rimersburg...
Homeacre-Lyndora...               Reynoldsville...
Meadowood...                      Oak Hills...
Brockway...                       Sarver...

This includes  Interstate 80 in Pennsylvania between mile markers 54
and 96.

LAT...LON 4120 7877 4113 7880 4091 7881 4091 7905
      4067 7999 4104 7981 4122 7947 4137 7922
      4133 7920 4134 7918 4132 7917 4134 7916
      4132 7911 4135 7908 4135 7902 4138 7897
      4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1959Z 246DEG 54KT 4126 7965 4074 7994

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:13 PM EDTSpecial Weather StatementPBZAllegheny, Beaver, Butler32 min
May 3, 3:45 PM EDTSpecial Weather StatementPBZButler, Clarion30 min
May 3, 4:00 PM EDTSpecial Weather StatementPBZArmstrong, Clarion, Jefferson60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.